Virginia, 2018

Damaging Wind in Virginia, June 3, 2018

June 3, 2018 · NWS RNK · 1 event in 1 county or zone

Strong daytime heating triggered a few thunderstorms across southwest Virginia, with one of these storms reaching severe intensity for a brief period of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Strong daytime heating triggered a few thunderstorms across southwest Virginia, with one of these storms reaching severe intensity for a brief period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 3, 1:48 PM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 3, 1:48 PM EST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
248 PM EDT Sun Jun 3 2018

.SYNOPSIS...
A cold front will move into the Appalachians and central mid
Atlantic region and bring some showers and thunderstorms this
evening. High pressure will then build in behind the front with
pleasant and cooler weather for the start of the workweek.
However, another cold front will drop into the region from the
north late on Tuesday and bring a chance for showers and
thunderstorms back to our forecast.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 230 PM EDT Sunday...

The Appalachians and central mid Atlantic region are currently
in a squeeze play between stacked low pressure spinning just
south of DC with a cold front getting set to push in from the
west. The front will give a kick to the low and help usher
lingering precipitation off to the east, while showers and
thunderstorms increase from the west late this afternoon.
Guidance continues to indicate the expected trend of robust
storms entering from the west and slowly weakening as they move
east before dissipating across the piedmont. SPC marginal risk
up to our western doorstep continues to look good since best
instability is pooled to our west and best push of synoptic
energy will slide by to our north. However will still be
watching closely as DCAPE values are high and some of the more
robust storms will have some gusty winds.

Expect precipitation to be ending early tonight with gusty winds
developing along the ridges as the low level wind field
amplifies a bit behind the front. This may prevent the boundary
layer from decoupling and limit fog potential especially in the
mountains, but still expect some patchy fog mainly in the east
and in any sheltered valleys in the west. Monday looks like one
of the nicer days we have seen in a while with much lower
humidity and comfortable temperatures.

Temperatures will be dropping behind the front and lows tonight
will generally be in the middle 50s west of the Blue Ridge with
lower 60s to the east across Southside and the NC piedmont.
Highs Monday will be in the lower 80s to the east, low/mid 70s
to the west.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 230 PM EDT Sunday...

A cold front will approach the region Monday night, enter and move
through the area on Tuesday. Guidance has been offering solutions
with limited available moisture, and thus limited coverage of any
showers or storms. The latest can be said for the 12Z guidance. Our
forecast will continue to reflect scattered coverage at best across
the northern half of the area, isolated south, during Tuesday
afternoon with even less coverage with the loss of heating Tuesday
evening.

By the early morning hours Wednesday, no precipitation is expected
and high pressure will start to nose into the area from the west.
Drier air will allow for a cooler night Tuesday night compared to
Monday night by roughly five degrees on average across the region.
Values in the upper 40s to the lower 50s are expected across the
mountains with mid to upper 50s across the Piedmont. Wednesday will
be slightly cooler than normal with highs around 70 to the mid 70s
across the mountains and around 80s across the Piedmont.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 230 PM EDT Sunday...

Dry surface high pressure will continue to build into the region
behind the dry cold frontal passage from Tuesday. The dry conditions
are expected to continue into Thursday night. However, once Friday
arrives moisture levels will start to increase again as southwest
flow develops in the low levels with the approach of a cold front.
On Friday, showers and thunderstorm development will be confined to
areas mainly along and near the crest of the Blue Ridge as the
dominate forcing mechanism will be orographical influences and
diurnal heating. Much of the activity will dissipate Friday night
with the loss of surface heating.

Over the upcoming weekend, showers and storms will return to our
forecast as a cold front sinks south into tour region and stalls. A
couple of shortwave troughs riding along this front will bring
increased coverage of showers and storms to the region, during the
afternoon and early evening hours both days.

Temperatures during this portion of the forecast will trend milder
each day. Wednesday night into Thursday readings will be around
normal for this time of year. By Sunday, temperatures will average
around five degrees above normal.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 230 PM EDT Sunday...

The Appalachians and central mid Atlantic region are currently
in a squeeze play between stacked low pressure spinning just
south of DC with a cold front getting set to push in from the
west. The front will give a kick to the low and help usher
lingering precipitation off to the east, while showers and
thunderstorms increase from the west. Overall, expect VFR
conditions at TAF sites and will use vicinity for prevailing
and amend as needed. The front will be pushing through early
tonight with precipitation ending from west to east early.
Moisture decreases quickly behind the front as is evident by the
lack of clouds on current satellite imagery, so expect VFR
conditions all sites by around Midnight. The low level wind
field will also amplify a bit and this looks to keep boundary
layer winds from decoupling and hindering fog formation. Because
of these mitigating factors will only use a tempo for
fog/stratus in the east and at KLWB and allow later shifts to
reassess IFR potential.

Monday looks like a mainly VFR day after any fog/stratus
dissipates early. Also expect some low level gusts all sites
through the end of the valid period.

.Extended Aviation Discussion...

Another weak cold front will dip into the region Tuesday with
perhaps a few showers and a period of MVFR Otherwise should
finally see more in the way of widespread VFR Wednesday into
Thursday as high pressure builds in resulting in good flying
conditions into midweek.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...DS
LONG TERM...DS
AVIATION...MBS/JH
Hazardous weather outlook, Jun 3, 2:01 PM EST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
301 PM EDT Sun Jun 3 2018

NCZ002>006-019-020-VAZ010>014-016>020-022>024-032>035-043>047-058-
059-WVZ042>044-507-508-040900-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Bland-
Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
301 PM EDT Sun Jun 3 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ007-009-015-040900-
Ashe-Watauga-Tazewell-Smyth-Grayson-
301 PM EDT Sun Jun 3 2018

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...This afternoon and tonight.

A band of showers and thunderstorms could result in strong to
isolated severe thunderstorms through early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 3, 3:16 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
416 PM EDT Sun Jun 3 2018

NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-032145-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-
Mercer-
Including the cities of West Jefferson, Sparta, Boone, Tazewell,
Marion, Bland, Wytheville, Independence, Whitetop, Troutdale,
Volney, Bluefield, and Flat Top
416 PM EDT Sun Jun 3 2018

...Scattered Showers and Thunderstorms Expected into this Evening...

Scattered showers and thunderstorms will move over the Bluefield
area, across the Mountain Empire of southwest Virginia and over
the North Carolina High Country into this evening. These storms
are currently your typical summer time garden variety, but could
become strong this evening producing small hail, gusty winds up to
40 MPH and brief heavy downpours.

RCS
Special weather statement, Jun 3, 4:14 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
514 PM EDT SUN JUN 3 2018

VAZ009-015-032145-
Grayson-Smyth-
514 PM EDT SUN JUN 3 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL SMYTH AND SOUTHWESTERN GRAYSON COUNTIES...

Until 545 PM EDT

At 511 PM EDT, a strong thunderstorm was located near Adwolf, moving
southeast at 15 mph.

Torrential downpours from storms tracking over the same area may
produce localized flooding of creeks and streams. Do not drive your
vehicle through flooded roadways. Storms may also produce winds in
excess of 40 mph and half inch hail.

Locations impacted include...
Sugar Grove...
Troutdale...
Adwolf...
Thomas Bridge...
and Mount Rogers Summit.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3681 8164 3670 8130 3658 8152 3670 8166
      3676 8169 3677 8169
TIME...MOT...LOC 2111Z 294DEG 12KT 3676 8164

RS
Special weather statement, Jun 3, 4:38 PM EST, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
538 PM EDT SUN JUN 3 2018

NCZ018-032215-
Watauga-
538 PM EDT SUN JUN 3 2018

...A STRONG THUNDERSTORM WILL AFFECT
WATAUGA COUNTY...

Until 615 PM EDT

At 537 PM EDT, a strong thunderstorm was located over Reese, moving
southeast at 20 mph.

Torrential downpours from storms tracking over the same area may
produce localized flooding of creeks and streams. Do not drive your
vehicle through flooded roadways.

Storms may also produce winds in excess of 40 mph and pea size hail
are possible with this storm.

Locations impacted include...
Boone...
Beech Mountain...
Foscoe...
Sugar Grove...
and Todd.

This includes The following Location Appalachian State University.

LAT...LON 3634 8185 3636 8180 3634 8177 3633 8171
      3639 8173 3639 8172 3635 8164 3627 8157
      3627 8154 3612 8172 3611 8181 3616 8183
      3619 8186 3619 8188 3621 8191 3623 8191
      3626 8189 3628 8190 3629 8192
TIME...MOT...LOC 2137Z 308DEG 16KT 3636 8179

RS
Special weather statement, Jun 3, 5:29 PM EST, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
629 PM EDT SUN JUN 3 2018

VAZ016-032300-
Carroll-
629 PM EDT SUN JUN 3 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN CARROLL  AND THE NORTHEASTERN CITY OF GALAX...

Until 700 PM EDT

At 629 PM EDT, a strong thunderstorm was located near Fries, moving
southeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Galax...
Hillsville...
Fancy Gap...
Byllesby...
and Woodlawn.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3656 8084 3665 8091 3668 8094 3675 8099
      3680 8092 3667 8055 3666 8058 3666 8059
      3665 8060
TIME...MOT...LOC 2229Z 306DEG 24KT 3673 8093

RS

The radar

The Roanoke radar (KFCX), 60 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
June 3, 5:35 PM EST
Where
Carroll County, 1.04 mi SSW of Woodlawn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.706, -80.825

Multiple trees were blown down by severe thunderstorm winds along Taylor Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751090.